Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 165, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 8:08 PM CDT for Renville County, Ward County, North Dakota. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 8:08 PM CDT (01:08 UTC)
- Expired
- Jul 28, 2012, 9:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Renville County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:13 PM CDT | TSTM WND GST 60 | Minot Air Force Base, ND | ESTIMATED WINDS OF 60 MPH WITH PEA SIZE HAIL. HAIL IS STILL ONGOING. |
| Jul 28, 8:16 PM CDT | TSTM WND GST 60 | 4 Nw Minot Air Force Ba, ND | |
| Jul 28, 8:24 PM CDT | TSTM WND GST 58 | Minot Air Force Base, ND | |
| Jul 28, 8:28 PM CDT | TSTM WND GST 66 | Minot Air Force Base, ND | |
| Jul 28, 8:35 PM CDT | HAIL 0.88 | Nw Glenburn, ND | 50 TO 55 MPH WINDS BETWEEN 815 AND 830 PM CDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415
WUUS53 KBIS 290108
SVRBIS
NDC075-101-290215-
/O.NEW.KBIS.SV.W.0165.120729T0108Z-120729T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 915 PM CDT
* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MINOT AIR FORCE BASE...OR 16 MILES NORTHWEST OF MINOT...AND MOVING
EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MINOT AIR FORCE BASE...GLENBURN...WOLSETH AND SURREY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4861 10161 4859 10145 4855 10144 4854 10106
4838 10106 4837 10104 4813 10101 4836 10161
TIME...MOT...LOC 0108Z 291DEG 24KT 4842 10142
WIND...HAIL 70MPH 1.00IN
$$
JP MARTIN3 follow-up statements
492
WWUS53 KBIS 290126
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT SAT JUL 28 2012
NDC075-101-290215-
/O.CON.KBIS.SV.W.0165.000000T0000Z-120729T0215Z/
RENVILLE ND-WARD ND-
826 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WARD AND SOUTHEASTERN RENVILLE COUNTIES UNTIL 915 PM CDT...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5
MILES EAST OF MINOT AIR FORCE BASE...OR 13 MILES NORTH OF MINOT...
MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WOLSETH AND SURREY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS OF
60 MPH. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4854 10106 4838 10106 4837 10104 4814 10101
4829 10145 4833 10153 4855 10153
TIME...MOT...LOC 0125Z 291DEG 24KT 4841 10122
WIND...HAIL 70MPH 1.00IN
$$
MARTIN742
WWUS53 KBIS 290151
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT SAT JUL 28 2012
NDC075-101-290215-
/O.CON.KBIS.SV.W.0165.000000T0000Z-120729T0215Z/
RENVILLE ND-WARD ND-
851 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WARD AND SOUTHEASTERN RENVILLE COUNTIES UNTIL 915 PM CDT...
AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED FROM GLENBURN TO SURREY...EAST OF
MINOT...MOVING EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS OF
70 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4854 10106 4838 10106 4837 10104 4817 10101
4815 10102 4824 10132 4855 10132
TIME...MOT...LOC 0150Z 291DEG 24KT 4835 10099
WIND...HAIL 70MPH 0.75IN
$$
VINING904
WWUS53 KBIS 290215
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SAT JUL 28 2012
NDC075-101-290225-
/O.EXP.KBIS.SV.W.0165.000000T0000Z-120729T0215Z/
RENVILLE ND-WARD ND-
915 PM CDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARD AND
SOUTHEASTERN RENVILLE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4854 10106 4838 10106 4837 10104 4817 10101
4815 10102 4824 10132 4855 10132
TIME...MOT...LOC 0215Z 291DEG 24KT 4829 10076
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:22 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 28, 7:22 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT SAT JUL 28 2012 .DISCUSSION...THIS UPDATE WILL FOCUS ON THUNDERSTORMS MOVING THROUGH THE NORTH CENTRAL SATURDAY EVENING. ADDED SEVERE TO THE WEATHER WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS NORTH CENTRAL THIS EVENING. ALSO ADDED SHOWERS AND THUNDERSTORMS SOUTHEAST...WHERE A FEW MORE HOURS OF NON SEVERE THUNDERSTORMS ARE EXPECTED. TEMPS AND WINDS LOOK GOOD. && .AVIATION...AT 7 PM CDT...A WARM FRONT EXTENDED ACROSS WESTERN NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED ALONG THE WARM FRONT ACROSS NORTH CENTRAL NORTH DAKOTA...MAINLY IMPACTING KMOT BETWEEN 01-03Z. AFTER 06Z A COLD FRONT WILL APPROACH FROM MONTANA AND SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED BETWEEN KDIK/KISN/KMOT BETWEEN 05Z-09Z. VFR CONDITIONS WILL PREVAIL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 28, 4:04 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 PM CDT SAT JUL 28 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH DAKOTA. SCHECK
In the hours before
Local storm report, Jul 28, 7:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 1 W TIOGA 48.40N 102.96W
07/28/2012 E1.00 INCH WILLIAMS ND PUBLIC
WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
HAIL. HEAVY RAIN WITH ZERO VISIBILITY.
0701 PM TSTM WND GST 1 W TIOGA 48.40N 102.96W
07/28/2012 E65 MPH WILLIAMS ND PUBLIC
WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
HAIL. HEAVY RAIN WITH ZERO VISIBILITY.
&&
LHUBERLocal storm report, Jul 28, 7:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 10 W LOSTWOOD 48.48N 102.64W
07/28/2012 M63 MPH MOUNTRAIL ND TRAINED SPOTTER
WINDS 55 MPH GUSTING TO 63 MPH.
&&
JVININGLocal storm report, Jul 28, 7:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 NE BOWBELLS 48.82N 102.22W
07/28/2012 M1.75 INCH BURKE ND TRAINED SPOTTER
QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.
&&
LHUBERLocal storm report, Jul 28, 7:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL NW TIOGA 48.40N 102.94W
07/28/2012 M1.00 INCH WILLIAMS ND STORM CHASER
LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
40 TO 50 MPH.
&&
ABELINGLocal storm report, Jul 28, 7:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 3 SW KENMARE 48.64N 102.14W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
&&
LHUBERSpecial weather statement, Jul 28, 7:52 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 752 PM CDT SAT JUL 28 2012 NDZ003-004-010>012-290115- BOTTINEAU ND-MCHENRY ND-MOUNTRAIL ND-RENVILLE ND-WARD ND- 752 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN RENVILLE...EASTERN MOUNTRAIL...NORTHWESTERN MCHENRY AND SOUTHWESTERN BOTTINEAU COUNTIES UNTIL 815 PM CDT... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF MINOT TO 11 MILES NORTHWEST OF MINOT TO 28 MILES WEST OF MINOT...AND MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MINOT... DES LACS... BURLINGTON... GLENBURN... MAXBASS... WOLSETH... ECKMAN... DEERING... SURREY... NORWICH... RUSSELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 45 min |
| Jul 28, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 28, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jul 29, 5:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.